Optometrist Questions Eye drops

My eye drops are getting into my mouth. Should I be concerned?

I use both Loteprednol and Tobramycin as eye drops. These eye drops are however draining into my mouth and I can also taste it. Should it be a cause of concern?

12 Answers

Not at all. There no place to be concern. If you do not like the eye drops taste, you can push your finger on the nasal angle of the eye toward your nose after you put the eyedrops to stop getting into your mouth.
The ducts that drain the eyes are connected to the nose and mouth, so this is completely normal.
Have a question aboutEye drops?Ask a doctor now
It is natural that you taste and swallow your eye drops because there are ducts connecting the eyes to the mouth. If the drops irritate your eyes or throat, then talk to your doctor for substitutions. What is to be concerned more is the possible long term effect of Loteprednol that causes glaucoma and cataracts. Always follow instructions and follow up with your eye doctor when using the above medication.
Eyedrops can drain from your eyes into your nose and end up in the back of the throat via the nasolacrimal duct. To avoid the taste in the mouth feeling, instill the eyedrops then close your eyes and hold the inner corners of your eyelids for about 60 seconds.
No, you should not be concerned. Your eyes and throat are connected through your nasal/lacrimal ducts. Please makes sure to follow your doctor's instructions on dosage.
No, the eyes, ears, nose, and throat are all connected. You can try closing the nasal corner of your eyes with light pressure after instilling the eye drops for 20 seconds.
No that’s the normal anatomical pathway
No, this is not a problem. They have a lovely metallic taste. You can limit some of this by pushing on the inner portion of the closed eyelid for 1 minute after instilling the drop and blotting the extra away. You will still get some taste because as you close your eyes, some of the drops will naturally be pushed into your drains (puncta).
There is nothing to be concerned about, but if you would like to stop that from happening, just pinch on either side of the bridge of your nose (near the corners of your eyes) for several seconds and that will close off the ducts that drain into your mouth. You may still get a little drainage, but it will prevent most of the drops from draining down your throat.
Not at all. This is the normal drainage path of the tears and any medication instilled into the eye. Some medications - specifically steroids (i.e., Loteprednol) - have a funny or metallic taste. I would recommend closing off your tear ducts for a short amount of time after instilling the medication, to allow the medication to be more fully absorbed by the eye tissues. This will then have less, slower drainage of residual medication.

Be well,

Dr. EM
There is no harm in this occurring. I recommend punctal occlusion if the drainage becomes too symptomatic.
There is a natural passage between the eye and the back of the nose and mouth. To prevent the drops from draining in a large quantity, simply pinch the bridge of your nose closest to the eye and tip your head back as far as you can for at least 30 seconds. Then dab off any excess. The taste should stop or be minimized AND the drops will stay where they are supposed to work. There is little risk from the residual drops draining to the mouth.